Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 164, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Dec 4, 2012, 11:24 AM CST for 4 counties in Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 4, 2012, 11:24 AM CST (17:24 UTC)
- Expired
- Dec 4, 2012, 12:00 PM CST
- In force
- 36 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 173 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 5.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
572 WUUS54 KHGX 041724 SVRHGX TXC225-313-455-471-041800- /O.NEW.KHGX.SV.W.0164.121204T1724Z-121204T1800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1124 AM CST TUE DEC 4 2012 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN HOUSTON COUNTY IN SOUTHEAST TEXAS... EASTERN MADISON COUNTY IN SOUTHEAST TEXAS... SOUTHWESTERN TRINITY COUNTY IN SOUTHEAST TEXAS... EXTREME NORTHERN WALKER COUNTY IN SOUTHEAST TEXAS... * UNTIL 1200 PM CST * AT 1122 AM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES WEST OF TRINITY...OR 16 MILES EAST OF MADISONVILLE...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... TRINITY...LOVELADY AND MIDWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3094 9509 3081 9582 3102 9590 3129 9522 TIME...MOT...LOC 1722Z 253DEG 35KT 3099 9563 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 10:39 AM CST, 45 minutes earlier.
Area forecast discussion, Dec 4, 10:39 AM CST, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1039 AM CST TUE DEC 4 2012 .UPDATE... A QUICK UPDATE TO RAISE THE POPS FOR THE NORTH THIS MORNING AND ELSEWHERE FOR THE AFTERNOON AS THE FRONT PUSHES SOUTH. AT 16Z THE FRONT WAS NEAR A CORSICANA-TEMPLE-KERRVILLE LINE WITH MOST OF THE SHOWER ACTIVITY ASSOCIATED WITH THE PREFRONTAL TROUGH WHICH IS NEARING PALESTINE-HEARNE-SAN ANTONIO LINE. THE FRONT SHOULD CONTINUE TO PUSH SOUTHEAST AND PROVIDE LIFT AS IT DOES SO AND WITH THE ABUNDANT MOISTURE THAT HAS BEEN STREAMING INTO THE AREA EXPECTING WIDESPREAD COVERAGE OF SHOWERS OVER THE REGION TODAY. AS THE LIFTING WORKS SOUTH AND DAYTIME HEATING PROGRESSIVELY BECOMES MORE AVAILABLE STORM ENVIRONMENT BECOMES MORE FAVORABLE FOR THUNDERSTORMS WITH CAPE OF 800-2000J/KG THIS AFTERNOON. VERY POOR SHEAR SO EXPECTING MULTICELL STORMS WITH POOR ORGANIZATION. THE STORMS SHOULD BE MOVING OFFSHORE AROUND 6PM WITH STORMS OUT OVER THE WATER BY 8PM. 45 && .DISCUSSION... && .PREV DISCUSSION... /ISSUED 551 AM CST TUE DEC 4 2012/ DISCUSSION... UPDATED AVIATION SECTION. AVIATION... DENSE FOG AT THE SOUTHERN TAF SITES THIS MORNING...INCLUDING LBX...HOU AND SGR. THIS SHOULD BURN OFF OVER THE NEXT FEW HOURS WITH CEILINGS LIFTING TO MVFR THEN VFR. MESOSCALE MODELS...WRF...SUGGESTING FRONT...NOW WORKING ITS WAY FROM NW TO SE ACROSS THE AREA...SHOULD BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON AND EARLY EVENING. THIS WILL DEPEND ON SKY PARTIALLY CLEARING OUT AND THINK THIS SHOULD HAPPEN. BASED ON THESE MODEL SOLUTIONS AND TIMING OF FRONT...THUNDERSTORM THREAT SHOULD EXIT THE COAST NEAR OR JUST AFTER 00Z. TONIGHT AND WEDNESDAY MUCH MORE BENIGN AVIATION CONDITIONS WITH MAINLY VFR CONDITIONS ALTHOUGH CANT RULE OUT SOME PATCHY FOG TONIGHT IN AREAS THAT GET RAIN. 46 PREV DISCUSSION... /ISSUED 520 AM CST TUE DEC 4 2012/ DISCUSSION... SEE UPDATE BELOW. UPDATE... ISSUED A DENSE FOG ADVISORY VALID THROUGH 9 AM CST. LOCATIONS MAINLY EAST OF HIGHWAY 59 AND SOUTH OF INTERSTATE 10 WERE EXPERIENCING FOG WITH THE VISIBILITY LOWERING TO UNDER ONE HALF MILE AT TIMES. EXPECT THE FOG TO LIFT AFTER SUNRISE AND BY 9 AM. 40 PREV DISCUSSION... /ISSUED 443 AM CST TUE DEC 4 2012/ DISCUSSION... A COLD FRONT AND ASSOCIATED SHORTWAVE TROUGH WILL MOVE ACROSS SE TX TODAY. THE MAIN FORECAST CHALLENGES OF THE DAY INCLUDE EARLY MORNING FOG...RAINFALL COVERAGE THROUGHOUT THE DAY...AND STRENGTH OF ANY THUNDERSTORMS THAT DEVELOP. LIKED THE GFS TIMING OF EVENTS. THE COLD FRONT...OR ELSE WIND SHIFT...WILL MAKE ITS WAY INTO THE WESTERN COUNTIES BY AROUND MIDDAY AND THEN TO NEAR THE COAST BY AROUND 6 PM THIS EVENING. THE FORECAST MODEL SOUNDINGS INDICATED PATCHY FOG WILL BE POSSIBLE EARLY THIS MORNING. SOME SEA FOG WAS ALSO PRESENT IN AND AROUND GALVESTON BAY WHERE SURFACE DEWPOINTS IN THE UPPER 60S WERE PRESENT OVER WATER TEMPERATURES IN THE MID 60S. THE SOUNDINGS FORECAST THE LOW-LEVEL INVERSION TO BREAK BY AROUND 9 AM. WILL KEEP AN EYE OUT TO SEE IF ANY DENSE FOG DEVELOPS OVER THE LAND AREAS AND MAY ISSUE AN ADVISORY LATER IF NEEDED. THE MODELS SOUNDINGS ALSO SHOWED THAT THE BEST INSTABILITY WILL BE OVER MOST OF THE CENTRAL AND EASTERN COUNTIES LATER THIS MORNING THROUGH THE AFTERNOON. THE SOUNDINGS ALSO FORECAST A CAP OVERHEAD THAT SHOULD BREAK DURING THE LATE MORNING PERIOD. THE HIGH RESOLUTION MODELS DEVELOP ISOLATED SHOWERS THIS MORNING... WITH SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT AS IT MOVES ACROSS THE FAR NORTHWESTERN SET OF COUNTIES DURING THE EARLY AFTERNOON. THESE MODELS PUSH THE AREA OF STORMS INTO THE INTERSTATE CORRIDOR DURING THE LATE AFTERNOON PERIOD...AND THEN THE COASTAL COUNTIES DURING THE EARLY EVENING. FORECAST CAPE VALUES OF AROUND 1000 TO 1500 AND FORECAST CAPE PROFILES INDICATE ISOLATED STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS AND MAYBE SMALL HAIL. A SLIGHT DRIER AND COOLER AIRMASS WILL THEN FILTER ACROSS SE TX... WITH ONSHORE WINDS RETURNING GULF MOISTURE BY THURSDAY. THE GFS AND ECMWF BOTH SHOW A SOUTHWESTERLY FLOW OVER SE TX BY THE WEEKEND AND EARLY NEXT WEEK AS A TROUGH OF LOW PRESSURE DEVELOPS OVER THE NORTHERN PLAINS INTO THE BAJA CA. THIS PATTERN SHOULD RETURN AT LEAST ISOLATED RAIN CHANCES TO SE TX OVER THE WEEKEND. 40 MARINE... A WEAK COLD FRONT WILL CROSS THE WATERS TONIGHT ACCOMPANIED BY SCATTERED SHOWERS AND THUNDERSTORMS. MODERATE OFFSHORE FLOW IS EXPECTED BEHIND THE FRONT ON TUESDAY. WITH A HIGH PRESSURE RIDGE OVERHEAD...WINDS WILL BE LIGHT ON WEDNESDAY. THE HIGH PUSHES EAST ON THURSDAY WITH WINDS BECOMING BACK ONSHORE ON THURSDAY AND FRIDAY AS THE HIGH PRESSURE RIDGE PUSHES EAST. 46 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 76 52 72 51 74 / 60 10 10 10 10 HOUSTON (IAH) 78 56 73 52 75 / 60 20 10 10 10 GALVESTON (GLS) 77 62 70 61 71 / 50 30 10 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...38
Hazardous weather outlook, Dec 4, 5:02 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 502 AM CST TUE DEC 4 2012 TXZ163-164-176>179-195>200-210>214-226-227-235>238-051300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 502 AM CST TUE DEC 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT PATCHY FOG THAT MAY BE DENSE AT TIMES WILL LIFT BY 9 AM ACROSS THE COASTAL AND CENTRAL COUNTIES. SHOWERS AND THUNDERSTORMS WILL THEN BE POSSIBLE...MAINLY THIS AFTERNOON AND EARLY THIS EVENING AHEAD OF A COLD FRONT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE MID AND LATE AFTERNOON PERIOD. POSSIBLE HAZARDOUS WEATHER CONDITIONS ARE STRONG GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 5:17 AM CST | Dense Fog Advisory | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more | 4 hr |
| Dec 4, 6:53 AM CST | Marine Dense Fog Advisory | HGX | 2 hr | |
| Dec 4, 11:38 AM CST | Special Weather Statement | HGX | Grimes | 37 min |
| Dec 4, 12:09 PM CST | Special Weather Statement | HGX | Trinity, Walker | 51 min |
| Dec 4, 1:35 PM CST | Special Weather Statement | HGX | San Jacinto | 55 min |
| Dec 4, 1:48 PM CST | Special Marine Warning | HGX | 57 min | |
| Dec 4, 2:17 PM CST | Special Weather Statement | HGX | Harris | 43 min |
| Dec 4, 2:38 PM CST | Special Weather Statement | HGX | Wharton | 37 min |
| Dec 4, 2:43 PM CST | Special Weather Statement | HGX | Austin | 47 min |
| Dec 4, 3:16 PM CST | Special Weather Statement | HGX | Liberty | 44 min |
| Dec 4, 4:24 PM CST | Special Marine Warning | HGX | 51 min | |
| Dec 4, 5:17 PM CST | Special Weather Statement | HGX | Jackson | 43 min |
| Dec 4, 5:48 PM CST | Special Marine Warning | HGX | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.